North Carolina, 2009

Damaging Winds in North Carolina, September 28, 2009

September 28, 2009 · NWS AKQ · 4 events in 3 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 28, 7:13 PM EST, 8 minutes earlier.

Area forecast discussion, Sep 28, 7:13 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
813 PM EDT MON SEP 28 2009

.SYNOPSIS...
A QUICK MOVING COLD FRONT CROSSES THE REGION THIS EVENING WITH
MUCH DRYER AND BELOW NORMAL TEMPERATURES FILTERING INTO THE
REGION ON TUESDAY. DRY WEATHER AND BELOW NORMAL TEMPERATURES
ANTICIPATED THROUGH THURSDAY AS HIGH PRESSURE BUILDS INTO THE
EASTERN HALF OF THE UNITED STATES.

&&

.NEAR TERM /THROUGH TUESDAY/...
FORECASTED UPDATED EARLIER THIS EVENING TO ACCOUNT FOR SVR TSTM
WATCH. PER SPC...A SHORT BAND OF TSTMS HAS RECENTLY DEVELOPED ALONG
COLD FRONT FROM N OF DAN TO SW OF GSO. AMBIENT AIR MASS OVER THE
PIEDMONT IS RATHER WARM AND MOIST...BUT POOR MIDLEVEL LAPSE RATES
ARE EFFECTIVELY LIMITING MLCAPE TO LESS THAN 500-700 J/KG. WHILE
WIND FIELD BELOW 1 KM IS GENERALLY LESS THAN 20-25 KT...NOTABLE
STRENGTHENING TO 40-50 KT IS CURRENTLY BEING OBSERVED AROUND 2
KM...PER AREA VWPS. GIVEN THE RELATIVELY STEEP LOW-LEVEL LAPSE
RATES IN PLACE...SOME POTENTIAL FOR STRONG WIND GUSTS WILL EXIST
WITH THE MORE INTENSE STORMS. THIS THREAT SHOULD BEGIN TO DIMINISH
LATER THIS EVENING AS THE BOUNDARY LAYER STARTS TO COOL/STABILIZE.

PREV DISC FOLLOWS.

COLD FRONT QUICKLY PUSHING TWRDS THE RGN ERLY THIS AFTN. WINDS
INCREASING OUT OF THE S/SW AHEAD OF IT WITH GUSTS TO NEAR 30 MPH AT
TIMES. NARROW LINE OF SHRAS AND ISOL TSRA ASSCD WITH PASSAGE
MOVING TO THE EAST AROUND 30-40 MPH. FCST SNDGS SHOW SATURATION
ONLY OCCURRING BTWN H85-70 AS FRONTAL SYSTEM PUSHES THROUGH THE
RGN. LOOK FOR MAINLY CHCS FOR PRECIP TO OCCUR FOR ONLY AND HR OR
TWO AT BEST IN ANY GIVEN LOCATION. DUE TO HIGH SPREAD IN T/TDS
NEAR THE SFC AND QUICK FWRD PROGRESSION OF THE FRONT...WILL LIMIT
THE AMOUNT OF PRECIP THAT WILL OCCUR OVER THE CWA. GENERALLY
ANTICIPATE UNDER A TENTH OF AN INCH FOR MOST AREAS WITH LOCALLY
HIGHER AMOUNTS POSSIBLE.

SKIES QUICKLY CLEAR OUT OVERNIGHT BUT BREEZY CONDITIONS WILL
CONTINUE AS WINDS SHIFT TO THE W/NW. WITH SIGNIFICANT CAA PUSHING
INTO THE RGN TEMPS WILL FALL TO NEAR 50 NW TO UPR 50S/LOW 60S FAR
SE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
SUNNY START TO THE DAY AND DECENT MOMENTUM TRANSFER WILL ONCE AGAIN
DVLP TWRDS MID MORNING WITH NW WINDS GUSTING TO NEAR 30 MPH FOR THE
REMAINDER OF THE DAYTIME HRS. CLEAR AND AROUND 5-6 DEGREES COOLER
TUE NIGHT. WINDS SLACKEN SOMEWHAT OVER INLAND AREAS AT NIGHT...BUT
BREEZY CONDITIONS WILL CONTINUE ALONG THE COASTAL THIRD.

DRY WX AND BLO NRML TEMPS EXPECTED THROUGH THU NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
UPCOMING WKEND LOOKING A BIT UNSETTLED AT THIS POINT. TRENDED THIS
FCST TOWARD THE ECMWF SOLN THINKING THE GFS IS TO QUICK IN BRINGING
THE PCPN E. DEEPENING LOW AND ASSCTD FRNTL BNDRYS ACROSS THE MID
WEST FRIDAY PROGGED TO MOVE SLOWLY E TOWARD NEW ENGLAND BY SUN.

HIGH PRS MOVES FRTHR OFFSHORE FRI. SE WND FLOW INCREASES THE MSTR
BEGINNING LATE FRI. WILL KEEP FRI DRY FOR NOW BUT TREND THE FCST
TOWARD AN INCREASING CLOUDINESS. HIGHS IN THE 70S.

WRM FRNT LIFTS N ACROSS THE RGN FRI NITE. WAA AIDS IN THE DVLPMNT OF
SCT SHWRS. LOWS M50S-L60S. SHWR THREAT CONTS SAT AND SAT NITE AS
PLNTY OF MSTR CONTS ACROSS THE AREA AHEAD AND ALONG THE FRNT. HIGHS
SAT 75-80. LOWS SAT NITE 55-60. TRAILING CDFRNT PUSHES OFFSHORE ERLY
SUN AS MAIN LOW MOVES INTO NEW ENGLAND. XPCT THE SHWR CHC TO DCRS
THRU OUT THE DAY AS DOWNSLOPING WNDS DRY OUT AIRMASS W-E. HIGHS SUN
ARND 80. UPR LVL NRGY PROGGED TO ROTATE ACROSS MID ATLNTC RGN SUN
NITE...SO HAVE KEPT A LOW CHC SHWRS THEN. MON LOOKS DRY WITH HIGHS
IN THE 50S.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
A LINE OF TSTMS DEVELOPED ALONG THE COLD FRONT OVER THE VA/NC PIEDMONT LATE
THIS AFTN. THIS HAS OR WILL AFFECT EACH OF THE TAF SITES. THE FRONT
PUSHES OFFSHORE LATE THIS EVNG. VFR CONDITIONS FOLLOW.

NAM SHOWS TEMPERATURES AT 800MB AROUND 2C. WITH SFC DEW POINTS
AROUND 6C...THIS MAY RESULT IN SOME DIURNAL CLOUDS BUT ONLY INCL
FEW060 AT RIC FOR NOW DUE TO THE LENGTH OF THE TAFS. WINDS FROM
THE WEST MAY GUST TO 25 KNOTS AT TIMES ON TUE.

THE WEATHER SHOULD REMAIN VFR FOR THE NEXT FEW DAYS. UNSETTLED
WEATHER RETURNS LATE FRI OR SAT AS A COMPLEX FRONTAL SYSTEM
APPROACHES FROM THE W.

&&

.MARINE...
SCA FLAGS CONT AS P GRDNT AHEAD AND BEHIND CDFRNT KEEPS WNDS AOA 20
KT. GUSTS 25-30 KT XPCTD ACROSS CSTL WTRS. LTST DATA SUGGESTS THAT
WNDS SUBSIDE A BIT LATE TONITE (SPCLLY ACROSS SRN MARINE AREAS) BUT
QUICKLY INCRS TO AOA 20 KTS TUE AM THRU TUE EVE. SO INSTEAD OF
HAVING 2 SEPARATE HEADLINES AND TRYING TO TIME THINGS OUT...DECIDED
TO CARRY ONE SCA HEADLINES THRU TUE EVE FOR ALL AREAS AND THRU LATE
TUE NITE FOR CSTL WTRS DUE TO SLOWER SUBSIDING SEAS.

HIGH PRS BUILDS ACROSS THE MARINE AREA MID TO LATE WEEK PRD WITH
N-NW WNDS & SEAS BLO SCA LVLS. COMPLEX LOW AND ASSCTD FRNTL SYSTMS
APPRCH THIS WEEKEND. SE FLOW DVLPS LATE FRI INTO SAT. KEPT CNDTNS
BLO SCA WITH THIS SYSTM FOR NOW.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TUESDAY NIGHT FOR
     ANZ630>633.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ650-652-
     654-656-658.

&&

SYNOPSIS...CCW
NEAR TERM...SMF/CCW
SHORT TERM...CCW
LONG TERM...BKH/MPR
AVIATION...LSA
MARINE...MPR
Hazardous weather outlook, Sep 28, 2:20 PM EST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 PM EDT MON SEP 28 2009

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-291930-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
320 PM EDT MON SEP 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIND GUSTS UP TO 30 MPH ARE POSSIBLE AHEAD AND BEHIND A COLD FRONT
TODAY. IN ADDITION...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-654-656-658-291930-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
320 PM EDT MON SEP 28 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

IN ADDITION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>633-291930-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
320 PM EDT MON SEP 28 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

IN ADDITION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

44

In the hours before

Local storm report, Sep 28, 4:44 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
544 PM EDT MON SEP 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             BASKERVILLE             36.69N 78.27W
09/28/2009  E0.75 INCH       MECKLENBURG        VA   TRAINED SPOTTER

&&

LALEXAND
Special weather statement, Sep 28, 5:35 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
635 PM EDT MON SEP 28 2009

VAZ072>074-076>078-081>086-090-091-282330-
CHARLES CITY VA-ESSEX VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN
VA-KING WILLIAM VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-NEW KENT
VA-NORTHUMBERLAND VA-PRINCE GEORGE VA-RICHMOND VA-YORK VA-
635 PM EDT MON SEP 28 2009

...STRONG THUNDERSTORMS MOVING ACROSS THE REGION...

AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SOLID LINE OF SHOWERS AND STRONG THUNDERSTORMS FROM DUNNSVILLE TO
GARYSVILLE...OR FROM 6 MILES SOUTH OF TAPPAHANNOCK TO 6 MILES EAST
OF DOWNTOWN HOPEWELL...MOVING EAST AT 40 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  WELLFORD AROUND 640 PM EDT...
  EMMERTON AROUND 645 PM EDT...
  FARNHAM AROUND 650 PM EDT...
  LOTTSBURG AROUND 655 PM EDT...
  HEATHSVILLE AROUND 700 PM EDT...
  HULL NECK AROUND 705 PM EDT...

EXPECT WIND GUSTS BETWEEN 40 TO 50 MPH...OCCASIONAL LIGHTNING AND
HEAVY DOWNPOURS IN THE PATH OF THESE STORMS. SMALL HAIL IS ALSO
POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

44
Special weather statement, Sep 28, 6:21 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
721 PM EDT MON SEP 28 2009

NCZ012-VAZ079-087-092-282345-
BRUNSWICK VA-GREENSVILLE VA-NORTHAMPTON NC-SOUTHAMPTON VA-
721 PM EDT MON SEP 28 2009

...ADDITIONAL STRONG THUNDERSTORMS MOVING ALONG THE BORDER...

AT 718 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ANOTHER ROUND OF STRONG THUNDERSTORMS FROM BRUNSWICK TO 16 MILES
SOUTH OF EBONY...OR FROM 5 MILES SOUTH OF LAWRENCEVILLE TO 8 MILES
SOUTHEAST OF WARRENTON...MOVING EAST AT 50 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  BARLEY AROUND 730 PM EDT...
  GASTON AROUND 735 PM EDT...
  DAHLIA AROUND 740 PM EDT...
  CLARESVILLE AROUND 745 PM EDT...

WIND GUSTS TO 40 MPH...HEAVY RAINFALL AND OCCASIONAL LIGHTNING CAN
BE EXPECTED IN THE PATH OF THESE STORMS.  IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

44
Special weather statement, Sep 28, 6:25 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
725 PM EDT MON SEP 28 2009

VAZ092>098-290030-
CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-SOUTHAMPTON VA-SUFFOLK VA-VIRGINIA BEACH VA-
725 PM EDT MON SEP 28 2009

...STRONG THUNDERSTORMS MOVING ACROSS SOUTHEAST VIRGINIA...

AT 724 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM SMITHFIELD TO FRANKLIN...MOVING
EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
  SMITHFIELD AROUND 730 PM EDT...
  CARROLLTON AROUND 735 PM EDT...
  LUMMIS AROUND 740 PM EDT...
  WILROY AROUND 745 PM EDT...
  SUFFOLK AIRPORT AROUND 750 PM EDT...
  WESTERN BRANCH AROUND 755 PM EDT...

WIND GUSTS TO 40 MPH...HEAVY RAINFALL AND OCCASIONAL LIGHTNING CAN
BE EXPECTED IN THE PATH OF THESE STORMS.  IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

44
Special weather statement, Sep 28, 6:30 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
730 PM EDT MON SEP 28 2009

MDZ021>025-VAZ099-100-290030-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES
MD-NORTHAMPTON VA-SOMERSET MD-WICOMICO MD-
730 PM EDT MON SEP 28 2009

...THUNDERSTORMS APPROACHING THE EASTERN SHORE...

AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES WEST OF DEAL ISLAND TO 14 MILES
WEST OF EXMORE...OR FROM 18 MILES NORTHWEST OF CRISFIELD TO 13 MILES
NORTHEAST OF GWYNNS ISLAND...MOVING EAST AT 50 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  DEAL ISLAND AROUND 735 PM EDT...
  DAMES QUARTER AROUND 740 PM EDT...
  MONIE AROUND 745 PM EDT...
  WIDGEON AROUND 750 PM EDT...
  PRINCESS ANNE AROUND 755 PM EDT...
  HALLWOOD AROUND 800 PM EDT...

WIND GUSTS TO 40 MPH...HEAVY RAINFALL AND OCCASIONAL LIGHTNING CAN
BE EXPECTED IN THE PATH OF THESE STORMS.  IF YOU HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

44
Special weather statement, Sep 28, 6:45 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
745 PM EDT MON SEP 28 2009

NCZ012>017-030>032-VAZ092-093-095>098-290045-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-GATES NC-HERTFORD NC-ISLE
OF WIGHT VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-PASQUOTANK
NC-PERQUIMANS NC-SOUTHAMPTON VA-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN
CURRITUCK NC-
745 PM EDT MON SEP 28 2009

...STRONG LINE OF SHOWERS AND THUNDERSTORMS CURRENTLY MOVING THROUGH
SOUTHERN VIRGINIA AND NORTHEAST NORTH CAROLINA...

AT 744 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM ORBIT TO 6 MILES SOUTH OF SEABOARD...OR FROM
5 MILES SOUTH OF SMITHFIELD TO 7 MILES SOUTHEAST OF
GARYSBURG...MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR HOBSON AROUND 750 PM EDT...
  HUNTERSVILLE AROUND 755 PM EDT...
  CHURCHLAND AROUND 800 PM EDT...
  DOWNTOWN PORTSMOUTH AROUND 805 PM EDT...
  SOUTH NORFOLK AROUND 810 PM EDT...
  GALLUPS CORNER AROUND 815 PM EDT...

WIND GUSTS TO 45 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

RAINFALL RATES OF UP 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.

SMF

The radar

The Norfolk radar (KAKQ), 67 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gates

When
September 28, 7:21 PM EST
Where
Gates County, 1.77 mi SW of Eleanors Xrds
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.410, -76.790

Wind gust of 58 mph was measured just west of Gatesville.

Thunderstorm Wind, Currituck

When
September 28, 7:55 PM EST
Where
Currituck County, 2.98 mi NNW of Snowden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.490, -76.140

Trees and large limbs were downed. Roads were blocked.

Thunderstorm Wind, Bertie

When
September 28, 8:00 PM EST
Where
Bertie County, Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.000, -76.950

Bleachers were overturned and trees were downed at the Bertie recreation complex.

Thunderstorm Wind, Currituck

When
September 28, 8:10 PM EST
Where
Currituck County, 1.38 mi S of Knotts Is
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.500, -75.920

Trees and power lines were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197878, 197876, 197883, 197877.